MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE
Model Number 71675383
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Hyperextension (4523)
Date of Event 03/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after a trauma surgery, to treat a left hip fracture, was performed on (b)(6) 2023, patient twisted the leg in the shower on (b)(6) 2023, heard a "pop", but did not fall.The next day, x-rays confirmed that the intertan 10s 10mm x 18cm 125d device had broken through the distal locking hole.A revision surgery was performed in order to convert the broken intertan to a longer intertan implant.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed however the clinical/medical investigation concluded that, the provided x-ray images confirm the breakage of the intertan nail and persistent fracture.Based on the information provided, the patient twisting in the shower cannot be ruled out as the likely contributing factor to the reported breakage.The patient impact beyond the revision surgery cannot be determined.No further clinical/medical investigation can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection procedure, the final inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, postoperative care, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code.
 
Additional Manufacturer Narrative
The complainant sent a medwatch report.Mdr report #: mw5115825.

Brand Name
INTERTAN 10S 10MM X 18CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16634956
Report Number1020279-2023-00691
Device Sequence Number14981734
Product Code JDS
UDI-Device Identifier00885556105696
UDI-Public00885556105696
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675383
Device Catalogue Number71675383
Device Lot Number22JM15116
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2023
Supplement Date Received by Manufacturer04/17/2023
04/27/2023
Initial Report FDA Received Date03/29/2023
Supplement Report FDA Received Date04/17/2023
05/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDE PIN 3.2MM X 343MM.; LAG/COMP SCREW KIT 100/95.; TRIGEN LOW PROFILE SCREW 5.0MM X 32.5MM.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexFemale